Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 247, NWS North Platte, NE

September 7, 2006Cherry County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 7, 2006, 1:49 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2006, 1:49 PM MDT (19:49 UTC)
Expired
Sep 7, 2006, 2:30 PM MDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Cherry County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 2:00 PM MDTHAIL 0.887 S Gordon, NEHAIL STARTING TO COVER THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2006-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2006-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
2690 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 071949
SVRLBF
NEC031-161-072030-
/O.NEW.KLBF.SV.W.0247.060907T1949Z-060907T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
149 PM MDT THU SEP 7 2006

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...
  WEST CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 230 PM MDT

* AT 147 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR INTERSECTION OF HIGHWAY 27 AND MILLS ROAD...
  OR ABOUT NEAR GORDON...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHEAST OF HIGHWAY 27 CROSSING THE NIOBRARA RIVER BY 210
  PM MDT...
  ROCK HILL BY 220 PM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4286 10216 4274 10233 4241 10196 4261 10177

$$

JWS
2 follow-up statements
000 
WWUS53 KLBF 072005
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
304 PM CDT THU SEP 7 2006

NEC031-161-072030-
/O.CON.KLBF.SV.W.0247.000000T0000Z-060907T2030Z/
SHERIDAN NE-CHERRY NE-
204 PM MDT THU SEP 7 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR WEST CENTRAL CHERRY AND EAST CENTRAL SHERIDAN COUNTIES...

AT 201 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR ROCK HILL...OR ABOUT 15 MILES
SOUTHEAST OF GORDON...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF MORGAN LAKE BY 230 PM MDT...

HAIL UP TO NICKLE SIZE IN DIAMETER HAS BEEN REPORTED 7 MILES SOUTH 
OF GORDON WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4286 10216 4274 10233 4241 10196 4261 10177

$$

JWS
000 
WWUS53 KLBF 072033
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
329 PM CDT THU SEP 7 2006

NEC031-161-072039-
/O.EXP.KLBF.SV.W.0247.000000T0000Z-060907T2030Z/
SHERIDAN NE-CHERRY NE-
229 PM MDT THU SEP 7 2006

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CHERRY AND EAST
CENTRAL SHERIDAN COUNTIES EXPIRES AT 230 PM MDT...

AT 230 PM MDT...NORTH PATTE DOPPLER RADAR INDICATED THAT THE STORM 
THAT PROMPTED THE WARNING FOR EAST CENTRAL SHERIDAN AND WEST CENTRAL 
CHERRY COUNTY HAD WEAKENED BELOW SEVERE LIMITS. HOWEVER...A SEVERE 
THUNDERSTORM CONTINUED TO BE LOCATED IN SOUTHWEST CHERRY 
COUNTY...ALONG HIGHWAY 61 ABOUT 40 MILES SOUTH OF MERRIMAN...MOVING 
SOUTH AT 10 MPH.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE THROUGH 
THE LATE AFTERNOON.

LAT...LON 4286 10216 4274 10233 4241 10196 4261 10177

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:09 AM MDT, 10 hours 40 minutes earlier.

Area forecast discussion, Sep 7, 3:09 AM MDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
409 AM CDT THU SEP 7 2006

.DISCUSSION...
A STRONG COLD FRONT WILL DESCEND UPON THE NORTHERN PLAINS TODAY
THEN MAKE WAY INTO THE CENTRAL OVERNIGHT INTO FRIDAY. ECMWF...
NOGAPS...AND THE GFS CONTINUE SIMILAR PROJECTIONS WITH BAROTROPIC
LOW NORTHEAST OF THE HUDSON BAY...RIDGING ACROSS BRITISH COLUMBIA
AND SYSTEM MOVING ONSHORE ACROSS THE PACIFIC NORTHEAST IN THE NEAR
TERM. THE UPPER RIDGE REMAINS ANCHORED TODAY THEN IS SEVERLY
UNDERCUT AS SHORTWAVE TROUGH MOVES SOUTH THROUGH THE GREAT LAKES
AND STRONG SYSTEM DIGS SOUTH ALONG THE WEST COAST TONIGHT THAT
WILL FURTHER WEAKEN UPPER RIDGE AS ENERGY MOVES SOUTHEAST IN SPLIT
FLOW THAT DEVELOPS ACROSS THE WEST. ATTM SATELLITE IMAGERY SHOWS
CLOUD COVERAGE TO THE WEST WITH WEAK WIND FLOW ALOFT TO LIMIT
EASTWARD EXTENT TODAY WITH OVERALL PLENTY OF SUNSHINE AND
TEMPERATURES BACK INTO THE LOW 80S.

THIS AFTERNOON ISOLATED THUNDERSTORMS ARE POSSIBLE AS SURFACE
HEATING WILL HELP INCREASE INSTABILITY INTO THE AFTERNOON. STEEPENING
H7-5 LAYER LAPSES RATES NEAR 8 DEG/KM ARE SHOWN AS CAP ERODES AND
CAPE VALUES RISE BETWEEN 800 TO 1100 J/KG AT PEAK HEATING.
MOISTURE IS DRAWN NORTH ON THE HIGH PLAINS BUT DEPTH OF MOISTURE
LIKELY TO BE A LIMITING FACTOR FOR POTENTIAL CONVECTION. STORMS
THAT MAY FORM SHOULD BE HIGH BASED BEARING A WIND THREAT INTO THE
EVENING WITH LOW POPS RETAINED AS SURFACE TROUGH EXTENDS
SOUTHWEST. BY MIDNIGHT CAP STRENGTHENS WITH ANY CONVECTION TO
DECAY OR DISSIPATE WHILE MOVING SOUTH ACROSS FORECAST AREA.

FRIDAY FRONTAL BOUNDARY WILL SLIP SOUTH TO ACROSS NEBRASKA AND BE
THE FOCUS FOR SHOWERS AND THUNDERSTORMS AS GOOD FRONTOGENTICAL
FORCING OCCURS ACROSS THE NORTH AND UPPER CLOSED OFF LOW MOVES
EAST ACROSS COLORADO. COMBINED LIFT AND MOISTURE CONTINUES TO
DEEPEN AS BOUNDARY MOVES SLOWLY SOUTH FRIDAY INTO SATURDAY WITH
GFS GENERATING QPF WELL INTO TUESDAY IN LATEST RUN. RAISED POPS
ACROSS THE SOUTHWEST SATURDAY INTO SUNDAY WITH COOLER TEMPERATURES
TO OCCUR AS CLOUDS AND PRECIPITATION MAY LINGER IN CONVERGENT
UPSLOPE PATTERN THROUGH NEXT TUESDAY. FOR THE EXTENDED PERIOD
LIMITED CHANGES TO DAYS 4 AND 5 AS PATTERN REMAINS UNSETTLED IN
THE LONG TERM.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

19
Hazardous weather outlook, Sep 7, 10:49 AM MDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1149 AM CDT THU SEP 7 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-081615-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1149 AM CDT THU SEP 7 2006 /1049 AM MDT THU SEP 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

UNSTABLE CONDITIONS AND A WEAK SURFACE TROUGH WILL COMBINE TO
PRODUCE ISOLATED THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY
EVENING IN WESTERN AND NORTH CENTRAL NEBRASKA. HOWEVER...DUE TO
UNFAVORABLE WIND PROFILES AND ONLY MARGINAL INSTABILITY...SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SURFACE FRONT COMBINED WITH AN UPPER LEVEL LOW PRESSURE SYSTEM
MOVING THROUGH WESTERN AND NORTH CENTRAL NEBRASKA SATURDAY
AND SATURDAY NIGHT IS EXPECTED TO PRODUCE SCATTERED THUNDERSTORMS
BEGINNING LATE FRIDAY AFTERNOON AND CONTINUING THROUGH SATURDAY
NIGHT. AS THE FRONT STALLS ON THE CENTRAL PLAINS... THERE IS AT
LEAST A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KAR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 2:09 PM MDTSevere Thunderstorm WarningLBFCherry51 min
Sep 7, 2:59 PM MDTSevere Thunderstorm WarningLBFCherry61 min
Sep 7, 3:50 PM MDTSevere Thunderstorm WarningLBFCherry40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.